The use of protease inhibitor (PI) drugs in treatment regimens for HIV-infected patients with hereditary bleeding disorders has been associated with an increased bleeding tendency. To characterize the nature of this bleeding tendency, a retrospective case record analysis was performed on 67 HIV-positive patients with hereditary bleeding disorders who had been treated with PI therapy. 34 patients (51%) developed an increased bleeding tendency on PI therapy, usually within the first few weeks of treatment. As well as an increase in usual joint bleeds, patients developed spontaneous atypical small joint, soft tissue and muscle bleeds. Haematuria was also common. Bleeding episodes tended to respond suboptimally to factor concentrate replacement. Ritonavir was most likely to be associated with bleeding. Nine patients switched first-line PI therapy as a direct consequence of bleeding and seven had no further bleeding problem on their second PI. Factor concentrate usage was significantly increased during the first 6 months of PI therapy compared to the 6 months preceeding treatment. PI therapy is frequently associated with increased bleeding in patients with hereditary bleeding disorders. The mechanism of the bleeding tendency remains to be elucidated.